Skip to main content
Log in

Diameter of homogeneous spaces: an effective account

  • Published:
Mathematische Annalen Aims and scope Submit manuscript


In this paper we prove explicit estimates for the size of small lifts of points in homogeneous spaces. Our estimates are polynomially effective in the volume of the space and the injectivity radius.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. The discussion in [11, §5.9] assumes that \({\tilde{\textbf{L}}}\) is \(\mathbb {Q}\)-almost simple; since \({\tilde{\textbf{L}}}\) is simply connected and semisimple, we can decompose \({\tilde{\textbf{L}}}={\tilde{\textbf{L}}}_1\cdots {\tilde{\textbf{L}}}_r\) as a direct product of \(\mathbb {Q}\)-almost simple factors and apply the argument to each factor separately.


  1. Belolipetsky, M.: Counting maximal arithmetic subgroups. Duke Math. J. 140(1), 1–33 (2007). ((with an appendix by J. Ellenberg and A, Venkatesh))

    Article  MathSciNet  MATH  Google Scholar 

  2. Bombieri, E., Vaaler, J.: On Siegel’s lemma. Invent. Math. 73(1), 11–32 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  3. Borel, A., Prasad, G.: Finiteness theorems for discrete subgroups of bounded covolume in semisimple groups. Pub. Math. IHES 69(1), 119–171 (1989)

    Article  MATH  Google Scholar 

  4. Borel, A., Tits, J.: Éléments unipotents et sous-groupes paraboliques de groupes réductifs. I. Invent. Math. 12, 95–104 (1971)

    Article  MathSciNet  MATH  Google Scholar 

  5. Burger, M., Schroeder, V.: Volume, diameter and the first eigenvalue of locally symmetric spaces of rank one. J. Differ. Goem. 26, 273–284 (1987)

    MathSciNet  MATH  Google Scholar 

  6. Burger, M., Sarnak, P.: Ramanujan duals. II. Invent. Math. 106(1), 1–11 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  7. Clozel, L.: Démonstration de la conjecture \(\tau \). Invent. Math. 151(2), 297–328 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  8. Cowling, M., Haagerup, U., Howe, R.: Almost \(L^2\) matrix coefficients. J. Reine Angew. Math. 387, 97–110 (1988)

    MathSciNet  MATH  Google Scholar 

  9. Dani, S., Margulis, G.: Limit distributions of orbits of unipotent flows and values of quadratic forms. Adv. Soviet Math. 16, 91–137 (1993)

    MathSciNet  MATH  Google Scholar 

  10. Einsiedler, M., Lindenstrauss, E., Michel, P., Venkatesh, A.: The distribution of periodic torus orbits on homogeneous spaces. Duke Math. J. 148(1), 119–174 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  11. Einsiedler, M., Margulis, G., Mohammadi, A., Venkatesh, A.: Effective Equidistribution and Property (\(\tau \)) (2020). arXiv:1503.05884

  12. Einsiedler, M., Margulis, G., Venkatesh, A.: Effective results for closed orbits of semisimple groups on homogeneous spaces. Invent. Math. 177(1), 137–212 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  13. Gorodnik, A., Maucourant, F., Oh, H.: Manin’s and Peyre’s conjectures on rational points and Adelic mixing. Ann. Sci. Ecole Norm. Sup. 41, 47–97 (2008)

    MathSciNet  MATH  Google Scholar 

  14. Gromov, M.: Manifolds of negative curvature. J. Differ. Geom. 13, 223–230 (1978)

    MathSciNet  MATH  Google Scholar 

  15. Jacquet, H., Langlands, R.: Automorphic Forms on GL(2). Lecture Notes in Math. Springer, Berlin (1970)

    MATH  Google Scholar 

  16. Kazhdan, D.: Connection of the dual space of a group with the structure of its closed subgroups. Funct. Anal. Appl. 1(1), 71–74 (1967)

    Article  MathSciNet  MATH  Google Scholar 

  17. Kleinbock, D., Tomanov, G.: Flows on S-arithmetic homogenous spaces and application to metric Diophantine approximation. Comment. Math. Helv. 82(3), 519–581 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  18. Kottwitz, R.: Tamagawa numbers. Ann. Math. 127, 629–646 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  19. Li, H., Margulis, G.: Effective estimates on integral quadratic forms: Masser’s conjecture, generators of orthogonal groups, and bounds in reduction theory. Geom. Funct. Anal. 26(3), 874–908 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  20. Mostow, G.: Fully reducible subgroups of algebraic groups. Am. J. Math. 78(1), 200–221 (1956)

    Article  MathSciNet  MATH  Google Scholar 

  21. Oh, H.: Uniform pointwise bounds for matrix coefficients of unitary representations and applications to Kazhdan constants. Duke Math. J. 113, 133–192 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  22. O’Leary, R., Vaaler, J.: Small solutions to inhomogeneous linear equations over number fields. Trans. Am. Math. Soc. 336(2), 915–931 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  23. Platonov, V., Rapinchuk, A.: Algebraic Groups and Number Theory. Pure and Applied Mathematics. Academic Press, Hoboken (1994)

    MATH  Google Scholar 

  24. Prasad, G.: Volumes of S-arithmetic quotients of semi-simple groups. Publ. Math. IHES 69, 91–117 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  25. Prasad, G., Yu, J.-K.: On quasi reductive group schemes. J. Alegr. Geom. 15, 507–549 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  26. Selberg, A.: On the estimation of Fourier coefficients of modular forms. In: Proc. Sympos. Pure Math., Vol. VIII,1–15, Am. Math. Soc., Providence, R.I. (1965)

  27. Siegel, C.L.: Ber eine Abh.der Preu. Akad. der Wissenschaften. Phys.-math. K1. 1929, Nr. 1 (=Ges. Abh., I, 209-266) (1929)

  28. Tits, J.: Reductive groups over local fields. Proc. Symp. Pure Math. 33(1), 29–69 (1979)

    Article  MathSciNet  MATH  Google Scholar 

  29. Weil, A.: Adeles and Algebraic Groups, Progress in Mathematics, vol 23, Birkhäuser. Mass, Boston (1982)

Download references


A.M. acknowledges support from the NSF and Alfred P. Sloan Research Fellowship.

A.S-G. acknowledges support from the NSF (Grant no. 1602137) and Alfred P. Sloan Research Fellowship.

F.T. acknowledges support from the Fonds National de la Recherche, Luxembourg (Grant no. 11275005).

Author information

Authors and Affiliations


Corresponding author

Correspondence to A. Mohammadi.

Additional information

Communicated by Andreas Thom.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Mohammadi, A., Golsefidy, A.S. & Thilmany, F. Diameter of homogeneous spaces: an effective account. Math. Ann. 385, 1–40 (2023).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: